Alert archive / Michigan / Flash Flood Warnings in 2001

Flash Flood Warning 3, NWS Detroit, MI

May 15, 2001Lenawee County, Michigan

NWS Detroit, MI issued this flash flood warning at May 15, 2001, 6:26 PM EDT for Lenawee County, Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 15, 2001, 6:26 PM EDT (22:26 UTC)
Expired
May 15, 2001, 9:15 PM EDT
In force
3 hr
Issued by
NWS Detroit, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lenawee County, MI

The radar

The Detroit radar (KDTX), 81 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
455 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDTX 152228
FFWDTX
MIC091-160115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
626 PM EDT TUE MAY 15 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LENAWEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 915 PM EDT

* AT 622 PM EDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
  WAS OCCURRING ACROSS EXTREME NORTHEAST LENAWEE COUNTY. RADAR 
  ESTIMATES SHOWS UP TO THREE INCHES OF RAIN HAVE FALLEN SINCE 530
  PM AROUND BRITTON AND MACON.

* A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE FROM THE NORTHWEST
  TO SOUTHEAST OVER THE SAME LOCATIONS UNTIL AT LEAST 730 PM. AN
  ADDITIONAL ONE TO TWO INCHES OF RAINFALL IS POSSIBLE.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 4208 8379 4207 8405 4188 8377

DRC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this flash flood warning went out at May 15, 4:05 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 15, 4:05 PM EDT, 2 hours 21 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
405 PM EDT TUE MAY 15 2001

LONG BUT NARROW BAND OF CONVECTION FIRING NORTH OF SURFACE WARM
ALONG 850 THETA E GRADIENT AND ALSO BEING HELPED BY ELONGATED 500MB
VORT. SFC WARM FRONT SHOULD CONTINUE TO MOVE BACK SOUTHWEST INTO
NORTHERN INDIANA THIS EVENING BEFORE SLOWLY LIFTING BACK NORTHEAST
OVERNIGHT AND WEDNESDAY.  THE CURRENT CONVECTION SHOULD DISSIPATE
SOME DURING THE EVENING WHILE DRIFTING SOUTHWESTWARD ALONG WITH THE
LOWER LEVEL SUPPORT....THEN MOVE SLOWLY BACK NORTHEAST ACROSS THE
FORECAST AREA OVERNIGHT...SOMEWHAT SIMILAR TO LAST NIGHT.  MODELS
SHOW DECENT SHORTWAVE PASSING ACROSS THE AREA 12-18Z WEDNESDAY...
THIS WILL INCREASE SHOWER AND THUNDERSTORM ACTIVITY.  SURFACE BASE
CAPES AND LIS ARE NIL OVERNIGHT AND WEDNESDAY MORNING...
HOWEVER...850 LIS BECOME NEGATIVE BY MORNING ACROSS WESTERN
COUNTIES AND SPREAD EAST DURING THE MORNING.  THIS WILL LEAD TO SOME
ELEVATED CONVECTION. DURING WED...A WEAK SURFACE LOW DEVELOPS OVER
LAKE MICHIGAN ALONG COLD FRONT. THIS LOW WILL HELP LIFT WARM FRONT
TO THE SAGINAW VALLEY VALLEY BY EVENING.  SURFACE CAPES RISE IN THE
1000-2000 RANGE IN THE EVENING WHILE LIS GETTING TO ABOUT  MINUS 5.
THIS IS ENOUGH INSTABILITY TO KEEP CHC POPS FOR THUNDERSTORMS WITH
WEAK FORCING AROUND.

AFTER THAT...WEAK HIGH PRESSURE RIDGING WILL BRING TRANQUIL WEATHER
FOR THURSDAY BEFORE NEXT COLD FRONT SWINGS THROUGH THURSDAY NIGHT
AND EARLY FRIDAY WITH THE NEXT SHOT OF SHOWERS.

PRECIPITAL WATER IN THE 1.25 TO 1.50 RANGE OVERNIGHT AND WEDNESDAY.
COULD LEAD TO SOME LOCALLY HEAVY DOWNPOURS. MOST OF FORECAST AREA
RECEIVED LIGHT AMOUNTS OF RAINFALL OVERNIGHT AS OPPOSED TO THE
SEVERAL INCHES THAT FELL TO THE WEST OF THE FORECAST AREA. SO NO
FLOOD WATCHES SHOULD BE NEEDED.

.DTX...NONE.

DRC

In the hours before

Special weather statement, May 15, 4:55 PM EDT, 1 hour 31 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-161200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
455 PM EDT TUE MAY 15 2001

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THERE IS A GOOD CHANCE OF THUNDERSTORMS THIS EVENING...ALONG AND
WEST OF A LINE FROM SAGINAW TO MONROE. THIS INCLUDES THE CITIES OF
SAGINAW...FLINT...ANN ARBOR...MONROE...AND ADRIAN. SOME OF THESE
THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE AND PRODUCE HAIL TO
THREE QUARTERS OF AN INCH IN DIAMETER. THEREFORE SPOTTER ACTIVATION
WILL BE REQUIRED.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS OVERNIGHT ALONG AND WEST
OF U S 23...INCLUDING SAGINAW...FLINT...ANN ARBOR AND ADRIAN. THERE
IS A SLIGHT CHANCE SOME OF THESE STORMS MAY ALSO BECOME SEVERE.

A WARM FRONT WILL REMAIN WEST OF SOUTHEAST MICHIGAN THIS EVENING AND
TONIGHT. THIS WILL KEEP THE REGION IN RELATIVELY COOL STABLE
AIR...LIMITING THE SEVERE THUNDERSTORM GUST POTENTIAL...HOWEVER SOME
OF THESE STORMS COULD PRODUCE LARGE HAIL.

TONIGHT...A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP IN WISCONSIN
AND TRACK SOUTHEAST ACROSS MICHIGAN. SOME OF THESE THUNDERSTORMS MAY
SLIDE INTO WESTERN AREAS OF SOUTHEAST MICHIGAN...ALONG AND WEST OF U
S 23. THERE IS A SLIGHT CHANCE SOME OF THESE STORMS MAY BE SEVERE.

THE MAIN THREAT FROM ALL OF THESE STORMS IS HAIL TO THREE QUARTERS
OF AN INCH IN DIAMETER...AND LOCALLY HEAVY RAINFALL. IN AREAS WHERE
THUNDERSTORMS OCCUR...RAINFALL RATES OF ONE INCH PER HOUR ARE
POSSIBLE. THE EXPECTED TIME OF THE MAIN THREAT WILL BE  FROM 5 PM TO
10 PM AND BETWEEN 2 AM AND 8 AM...WITH SOME STORMS LINGERING UNTIL
JUST AFTER 8 AM. LOOK FOR THESE STORMS TO TRACK SOUTHEAST AT 40 MPH.

STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER
INFORMATION FROM THE NATIONAL WEATHER SERVICE.  YOU CAN ALSO CONTACT
YOUR NATIONAL WEATHER SERVICE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX/START.HTM (ALL SMALL CASE)

OKEEFE/GSS

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 5:13 PM EDTSevere Thunderstorm WarningDTXWashtenaw47 min
May 15, 5:55 PM EDTFlash Flood WarningDTXWashtenaw3 hr
May 15, 5:55 PM EDTFlash Flood WarningDTXWashtenaw3 hr

Nearby

Flash Flood Warnings in Michigan, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.